New and a bit fed up

I was diagnosed roughly six yrs ago with permanent AF, tried cardio version which failed after 10 days, was put on Warfarin and was left like that, the cardiologist wasn't really interested, just said carry on taking the tablets and bye bye ...last year I collapsed and was diagnosed with epilepsy, they found I that my rate was bouncing between 24 beats to 200 ! Only by the neurology writing to my gp to have this looked at urgently, i was given another appointment with cardio since the first diagnosis. They have now given me a pacemaker set at 60 and also put me on beta blockers, went back for my check up today and still get palpitations, so now want to give me Digoxin as well :( anyone else on these ?

The beta blockers make me feel tired as it is I take so many tabs for various other medical probs just feel a bit down having to pop more again, I am 58 by the way, I have to go back in three months to see how I get on and then they said they may try cardio version again... Even though it was unsuccessful six years ago.

Has anyone here had any adverse effects with Digoxin ?

Sorry for the long post by the way I don't know anyone else who has this condition and it makes me mad when people keep saying how lazy I am, if they only knew how I felt they would understand :(

10 Replies

  • Hi Missi,

    Can't blame you for feeling fed up. You've been through a lot. I think that people who are fortunate enough to not have to take a lot of medications do not always understand how it feels to be on meds that make us feel tired, or have other side effects. :-(

    As for the Digoxin, there is some debate about its appropriateness for use in A Fib and I think if it were me I would get a second opinion from someone about that one.

    Don't feel the need to apologize for any long post or for venting your feelings here because we all have been there and felt the frustration. Good luck to you.

  • Hi

    Sorry you are having such a trying time. I was on digoxin along with all the other meds and it worked for me , all the time I was on it, about 6 months I didn't have any AF or not that I noticed. Unfortunately it didn't agree with me and I had to come off it. within 3 weeks I was back in AF worse than ever. So yes it does work for some people, my aunt is on itg and it works for her.

  • Digoxin worked for me altho I no longer take it. I am on wafarin, beta blockers, flecanide etc for the rest of my life and have had three ablations and numerous cardio versions. At the beginning of all this I did feel tired most of the time. 7 years on I feel pretty much ok tho af comes and goes and heart rate speedy gonzales given a chance. I have a full time and part time job but the full time is sedentary and from home. If I have a hectic day then I do suffer the following day and I have to have 8- 10 hours sleep every single day to keep OK. I drink red wine every day and eat all the green veg you are not supposed to. I'm 56. I think I am lucky that Papworth finally managed me after a year or so at cardiology dept in general hospital. They tried a lot of procedures, some with more success than others. I just went along with it. I didn't have hardly any time off work as I work from home but one of the ablations did hit me very hard. Try to get the best cardiologist you can and you can request to see the top consultant and ideally an arrythmmia specialist. At the general hospital they were obsessed with cholestralol which I don't have a problem with! Having Papworth as a back up, to speak the specialist nurse when I have to make choices etc is brilliant. I'm just about to go back to Papworth and ask them to clarify advice on infections as I'm sure they said I need antibiotics if I get chest infection and my gp was not happy abou this with the result I had a month of ill health before I had some antibiotics. I need to check that out as I can't be ill as this again.

  • Hi MissL

    I do so feel for you. I've experienced a lot of what you're going through. I had Digoxin early on and it seemed OK but for some reason they took me off it. I've also tried all the other drugs people mention but always seem to have nasty side effects. After 13 cardioversions and two ablations I was given a pacemaker (pace and ablate procedure) last year. This has made a vast improvement although I'm not completely cured. I do remember asking if I could have one so maybe this initiated the procedure. They do say "if you don't ask you don't get". I feel disgusted tat the way you were treated in the early stages. Some people seem to think AF is just something you just have to put up with but to get that reaction from a cardiologist really shocks me.

    Do try to take more control and stick out for what you want. We're all behind you.

    Very best wishes

    Dot (Torbay area).

  • Oh I feel for you. Nothing is worse than having no one to talk to that understands just how AF can make you feel. Any medical condition that has no visible signs is often brushed aside but now AF is slowly but surely being taken seriously by those we need to help us.

    Read all you about AF ....and write down all the questions you need answering memory has been known to shut down.....

    Like most of the meds some work some don't ; it can be very individual as to how we react to them. So ask your questions ; read all the info and ask on here too! There are so many people on here with loads of info and are happy to share to give others support.

    all the best


  • Thanks all for the replies, yes wardways the first cardiologist was totally uninterested he basically said its just one of those things get on with it !and never having a follow up appointment after all those years, I mean anything could have been happening! And when I went to see the new cardio, he told me that my tachy/ brady had been happening since my first diagnosis !! When I asked why the first Dr hadn't done anything he just shrugged his shoulders and said if it had been him he would have done the pacemaker / beta blockers straight away. But I was on the verge of going back to my GP as I was absolutely fed up with symptoms I would have to lie down every day after eating, that's another question..... Does anyone else have that ? terrible palpitations after eating ? Mine were really bad as I HAD to lie down or collapse and would last may 30-40 minutes really wiping me out

  • Missi- eating is I think my biggest trigger for AF in fact my first AF attack was seconds after eating quickly following a brisk walk uphill and its progressed from there over last 7months. I have been taking Omprazole daily for 4 weeks and last few days Gaviscon after meals and before bed - I'd like to say they have helped but today it's rattling along - saw cardiologist this week who is increasing Diltiazam dose to try and reduce the frequency of AF and he always says eating is not the cause but 1 of the triggers - it's a real puzzle this wretched condition isn't it!

    Trilby 8

  • Hi Trilby glad to hear I am not alone with the eating problem ! I take omeprazole as well but have been taking that for over 20 years due to hiatus hernia. I also take a raft of other mess as well just don't feel happy adding another one, they also said I could increase the beta blockers to twice daily as I take it once a day now.

  • It may be that the ablation procedure is not suitable for your condition, but its worth asking whether you would benefit from it. I have found it brilliant. Also I hate waiting for my INR test and have now purchased my own testing kit. Cost £299 (you don't pay the vat) and my surgery provides everything else by prescription. Just one less hospital to attend. All the very best. Beano2013

  • Hi Miss L. Yes stomach issues do most certainly trigger AF episodes in some people. I am an example of it and know without doubt that it is a major trigger for me. I also have a Hiatus Hernia. My GP and Cardiac Consultant agree with me that it is a trigger for my AFib but nothing is done about it.

    I am prescribed Lansoprazole, a proton pump inhibitor, for acid reflux which is helpful but does not control it all of the time.

    I watch what I eat but still get stomach issues quite occasionally. I have been invited out for an Indian meal tonight by a visiting relative from Australia. Not a chance - that would be a recipe for disaster for me, far too spicy. Watch what you eat and try to eat smaller portions and certainly don't eat late at night.

    Good luck.



You may also like...